Volume 20, issue 3 (2016)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Bounds for the genus of a normal surface

William Jaco, Jesse Johnson, Jonathan Spreer and Stephan Tillmann

Geometry & Topology 20 (2016) 1625–1671
Abstract

This paper gives sharp linear bounds on the genus of a normal surface in a triangulated compact orientable 3–manifold in terms of the quadrilaterals in its cell decomposition — different bounds arise from varying hypotheses on the surface or triangulation. Two applications of these bounds are given. First, the minimal triangulations of the product of a closed surface and the closed interval are determined. Second, an alternative approach to the realisation problem using normal surface theory is shown to be less powerful than its dual method using subcomplexes of polytopes.

Dedicated to Hyam Rubinstein on the occasion of his 65\textitth birthday

Keywords
3–manifold, normal surface, minimal triangulation, efficient triangulation, realisation problem
Mathematical Subject Classification 2010
Primary: 57N10
Secondary: 57Q15, 57M20, 57N35, 53A05
References
Publication
Received: 24 November 2014
Accepted: 17 July 2015
Published: 4 July 2016
Proposed: Cameron Gordon
Seconded: David Gabai, Ronald Stern
Authors
William Jaco
Department of Mathematics
Oklahoma State University
Stillwater, OK 74078-1058
USA
Jesse Johnson
Mathematics Department
Oklahoma State University
Stillwater, OK 74078-1058
USA
Jonathan Spreer
School of Mathematics and Physics
The University of Queensland
Brisbane, QLD 4072
Australia
Stephan Tillmann
School of Mathematics and Statistics
The University of Sydney
Sydney, NSW 2006
Australia